Montana, 2012Damaging Winds in Montana, July 11, 2012
July 11, 2012 · NWS BYZ · 2 events in 2 counties and zones
A couple of isolated thunderstorms produced severe wind gusts along with some damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of isolated thunderstorms produced severe wind gusts along with some damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 11, 2:34 PM MST, 46 minutes earlier.
Area forecast discussion, Jul 11, 2:34 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MDT WED JUL 11 2012
.SHORT TERM...VALID FOR THU AND FRI...
HIGH PRESSURE RIDGE THAT HAS DOMINATED THE FORECAST AREA THE PAST
SEVERAL DAYS IS GETTING SUPPRESSED TODAY AS AN UPPER LEVEL
DISTURBANCE MOVES OVER THE FORECAST AREA. THIS WILL BRING BETTER
CHANCES FOR THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON AND
THROUGH THE EVENING HOURS. SOUNDINGS SHOW PRECIP WATERS TO BE
AROUND AN INCH THIS AFTERNOON AND EVENING.
HOWEVER...TEMPERATURE/DEWPOINT SPREADS WILL STILL BE FAIRLY HIGH
RESULTING IN INVERTED V SOUNDINGS. AS A RESULT...EXPECT
THUNDERSTORMS TO BE A MIX OF WET AND DRY...SIMILAR TO THAT OF
YESTERDAY. AS IT STANDS NOW...THE MAIN THREAT FROM THUNDERSTORMS
WILL CONTINUE TO BE STRONG GUSTY WINDS AROUND 50 MPH. WILL HAVE
HIGH CHANCE POPS ALL AREAS THROUGH MIDNIGHT WITH JUST A SLIGHT
CHANCE AFTER MIDNIGHT EXCEPT AROUND THE DAKOTA BORDER WHERE
HIGHER CHANCES WILL CONTINUE. OVERNIGHT LOWS TONIGHT WILL BE
SLIGHTLY COOLER BUT STILL VERY SIMILAR TO THIS MORNING.
HIGH PRESSURE RIDGING WILL BEGIN TO BUILD OVER THE FORECAST AREA
ONCE AGAIN ON THURSDAY AND ESPECIALLY DURING THE DAY FRIDAY. THIS
WILL RESULT IN MOSTLY SUNNY SKIES AND HOT TEMPERATURES.
THUNDERSTORM CHANCES WILL BE CONFINED TO THE MOUNTAINS WHERE
SLIGHT CHANCES EXIST FOR THURSDAY AND FRIDAY. MONSOONAL MOISTURE
BEGINS TO RETURN FRIDAY EVENING/NIGHT AND ESPECIALLY DURING THE
DAY SATURDAY. HOOLEY
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
EXTENDED FORECAST PERIOD BEGINNING SATURDAY IS LOOKING MORE
ACTIVE THAN WHAT WE HAVE SEEN DURING THE LAST COUPLE OF WEEKS.
UPPER LEVEL LOW AND TROUGHING WILL BE SITUATED OVER THE PACIFIC
NORTHWEST RESULTING IN A SOUTHWEST FLOW ALOFT ACROSS OUR FORECAST
AREA. THIS FLOW WILL TAP INTO MONSOONAL MOISTURE OVER THE
SOUTHWEST U.S. BRINGING A CHANCE FOR THUNDERSTORMS ALMOST EACH
DAY. PRECIP WATERS ARE WELL OVER AN INCH ON SATURDAY AND SUNDAY
AND AGAIN LATE TUESDAY...AND THESE WILL BE THE DAYS FOR THE BEST
CHANCES FOR THUNDERSTORMS. GIVEN THE HIGH PRECIP
WATERS...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE QUITE
WET...SOMETHING THE AREA HAS NOT SEEN IN SOME TIME. TEMPERATURES
WILL BE IN THE LOWER 90S EACH DAY. HOWEVER...DEPENDING ON THE
AMOUNT OF CLOUD COVER AND THUNDERSTORM ACTIVITY...TEMPERATURES
MAY BE SLIGHTLY COOLER THAN FORECASTED AT THIS TIME AS READINGS
MAY BE MORE IN THE MIDDLE TO UPPER 80S RANGE. HOOLEY
&&
.AVIATION...
THUNDERSTORMS BEGINNING TO DEVELOP OVER THE WESTERN HIGH TERRAIN
AS OF 2030Z. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
IMPACT THE ENTIRE AREA LATE THIS AFTERNOON AND TONIGHT. THESE
STORMS WILL BE HIGH-BASED AND MAY PRODUCE STRONG AND ERRATIC WIND
GUSTS...POTENTIALLY IMPACTING ALL TAF SITES. LOOK FOR VFR TO
PREVAIL BUT LOCALIZED/BRIEF MVFR IS POSSIBLE IN THE HEAVIEST
SHOWERS. SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH LATE
TONIGHT. THURSDAY WILL BE DRIER AND MORE STABLE WITH VFR
CONDITIONS PREVAILING. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 064/094 063/099 067/091 064/092 064/090 062/091 061/091
31/B 11/B 23/T 42/T 22/T 22/T 22/T
LVM 054/095 054/096 055/091 054/090 054/088 053/089 052/089
31/B 12/T 34/T 42/T 22/T 22/T 22/T
HDN 062/096 061/100 064/093 061/094 061/092 059/093 058/093
31/B 11/B 23/T 43/T 22/T 22/T 22/T
MLS 068/097 065/100 070/095 067/094 067/092 066/093 065/093
31/B 11/U 13/T 43/T 22/T 22/T 22/T
4BQ 064/095 063/100 067/094 064/094 064/093 061/094 062/094
31/B 11/U 13/T 43/T 22/T 22/T 22/T
BHK 063/092 063/095 063/092 063/090 063/090 062/091 061/091
32/T 11/U 12/T 44/T 22/T 22/T 22/T
SHR 058/094 058/098 059/092 058/092 058/091 057/092 057/092
31/B 12/T 34/T 43/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 123>133.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 274-284.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 11, 2:28 PM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
328 PM MDT WED JUL 11 2012
MTZ028>042-056>058-063>068-WYZ098-099-122130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
328 PM MDT WED JUL 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS
EVENING. SCATTERED WET AND DRY THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE EVENING ACROSS THE ENTIRE AREA.
THE THUNDERSTORMS WILL HAVE STRONG WIND GUSTS AROUND 50 MPH. IN
ADDITION...LIGHTNING...VERY LOW HUMIDITIES AND STRONG
THUNDERSTORM WINDS WILL CONTINUE TO POSE A THREAT FOR FIRE STARTS
AND BE FAVORABLE FOR RAPID MOVEMENT OF NEW OR EXISTING FIRES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL INCREASE FRIDAY EVENING AND ESPECIALLY
DURING THE DAY SATURDAY. THIS ROUND OF THUNDERSTORMS WILL HAVE
THE POTENTIAL TO BE QUITE WET. HOWEVER...LIGHTNING CAUSED FIRES
WILL BE A CONCERN ONCE AGAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
Thunderstorm Wind, Big Horn
- When
- July 11, 3:20 PM MST
- Where
- Big Horn County, 2.91 mi E of Yellowtail
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.330, -107.860
A thunderstorm wind gust broke a 12 inch diameter tree with 4 inch branches. The tree tore a hole in a house and landed on two vehicles, one of which was damaged.
Thunderstorm Wind, Park
- When
- July 11, 3:30 PM MST
- Where
- Park County, 9.41 mi ESE of Chico
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.270, -110.540
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 11, 20121 death · 1 event
- Hail and Damaging Winds in North Dakota, July 11 to 12, 2012$125,000 · 2.5 in hail · 25 events
- Flash Flooding and Flood in Texas, July 11, 2012$110,000 · 3 events
- Lightning Strikes in North Carolina, July 11 to 13, 2012$110,000 · 2 events
- Damaging Wind in Missouri, July 11, 2012$100,000 · 56 kt wind · 1 event
- Flash Flooding in Georgia, July 11 to 12, 2012$75,000 · 2 events
- Lightning Strike in Texas, July 11, 2012$60,000 · 1 event
- Flash Flooding in New Mexico, July 11, 2012$50,000 · 3 events
- Flash Flooding in North Carolina, July 11, 2012$50,000 · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 11 to 15, 2012$22,000 · 50 kt wind · 8 events
- Wildfire in Arizona, July 11 to 23, 2012$25,000 · 1 event
- Flash Flood and Hail in South Carolina, July 11, 2012$14,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384054, 384055.